Alert archive / Illinois / Flash Flood Warnings in 2000

Flash Flood Warning 28, NWS Paducah, KY

June 17, 200010 counties in Illinois

NWS Paducah, KY issued this flash flood warning at Jun 17, 2000, 3:52 AM CDT for 10 counties in Illinois. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 17, 2000, 3:52 AM CDT (08:52 UTC)
Expired
Jun 17, 2000, 8:00 AM CDT
In force
4 hr
Issued by
NWS Paducah, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Edwards County, IL, Franklin County, IL, Hamilton County, IL, Jackson County, IL, Jefferson County, IL, Perry County, IL, Wabash County, IL, Wayne County, IL, White County, IL, Williamson County, IL

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.9 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2000-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2000-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 170852
FFWPAH
ILC047-055-065-077-081-145-185-191-193-199-171300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
352 AM CDT SAT JUN 17 2000

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS EXTENDED A

* FLASH FLOOD WARNING FOR...
  EDWARDS COUNTY IN SOUTHERN ILLINOIS
  FRANKLIN COUNTY IN SOUTHERN ILLINOIS
  HAMILTON COUNTY IN SOUTHERN ILLINOIS
  JACKSON COUNTY IN SOUTHERN ILLINOIS
  JEFFERSON COUNTY IN SOUTHERN ILLINOIS
  PERRY COUNTY IN SOUTHERN ILLINOIS
  WABASH COUNTY IN SOUTHERN ILLINOIS
  WAYNE COUNTY IN SOUTHERN ILLINOIS
  WHITE COUNTY IN SOUTHERN ILLINOIS
  WILLIAMSON COUNTY IN SOUTHERN ILLINOIS

* UNTIL 800 AM CDT

* AT 345 AM CDT...NATIONAL WEATHER SERVICE RADAR CONTINUED TO
  INDICATED WIDESPREAD AREAS OF ONE HALF TO ONE INCH OF RAIN AN HOUR
  ACROSS SOUTHERN ILLINOIS FROM DU QUOIN AND MURPHYSBORO NORTHEAST
  TO FAIRFIELD...MT. CARMEL AND ALBION. WATER WAS REPORTED ON SOME
  ROADWAYS WITH OTHERS EXPECTED TO GO UNDER WATER. 

* SHOWERS AND THUNDERSTORMS WILL PERSIST FOR A GOOD PORTION OF THE 
  NIGHT...WITH LOCALLY HEAVY RAIN AGGRAVATING ALREADY EXISTING WATER 
  PROBLEMS DEVELOPING. SOME LESSENING OF THE RAINFALL CAN BE EXPECTED
  FROM WEST TO EAST AFTER 600 AM.

* LOCATIONS IN THE WARNING INCLUDE ZEIGLER...WOODLAWN...WEST SALEM...
  WEST CITY...WAYNE CITY...VALIER...THOMPSONVILLE...TAMAROA...CHRISTOPHER
  SESSER...ROYALTON...PITTSBURG...HURST...GRAYVILLE...ENERGY...
  ELKVILLE...DE SOTO...CRAINVILLE...CISNE...CAMBRIA AND BLUFORD

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3859 8774 3818 8802 3805 8874 3763 8877
          3763 8936 3818 8959 3851 8868

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 2:45 AM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 17, 2:45 AM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
245 AM CDT SAT JUN 17 2000

FLOODING IS THE MAIN CONCERN.

GOOD SYNOPTIC SET UP FOR FLASH FLOODING. FRONT DRAPED SW-NE ACROSS
REGION WITH TROPICAL-ORIENTED SOUTHERLY FLOW ADVECTING MOISTURE
ACROSS IT WHILE WEAK DISTURBANCES RIPPLE BY TO THE NORTH. FLASH
FLOOD WARNINGS ACROSS SOUTHERN ILLINOIS VERIFYING IN MANY PLACES
THIS MORNING AND QUESTION WILL BE...WHICH COUNTIES NEED FFA.

FRONT HAS MANAGED TO MAKE SOME SWD PROGRESS THIS EVENING AND THINK
IT WILL SAG FURTHER DURING THE MORNING HOURS TO NEAR OH RIVER THEN
STOP AS SHOWN ON MOST MODELS. TOPS HAVE WARMED SOME PAST FEW HOURS
WITH LIGHTNING MORE CONCENTRATED AROUND STORM CLUSTERS AS SFC BASED
LIS BECOMING DIURNALLY MORE STABLE. LOW LEVEL FLOW CONTINUES TO
TRANSPORT TROPICAL AIR ACROSS THE SHALLOW BOUNDARY AND ISENTROPIC
LIFT EXPECTED TO CONTINUE THRU SUNDAY THEN SHUT OFF AFTER LAST S/W
PASSES. MODEL QPF AND NCEP SUGGEST AXIS OF MAIN RAINFALL WILL
STRADDLE OR BE JUST NORTH OF THE OHIO RIVER THRU SUNDAY.

FFG VALUES OVER ILLINOIS/PART OF INDIANA AND MISSOURI PRETTY LOW AND
WITH PROSPECT OF MORE RAIN WILL ISSUE A WATCH FOR THOSE AREAS WHICH
IS NEAR OUTLINE OF EXCESSIVE RAIN GRAPHIC.  ELSEWHERE VALUES ARE
QUITE HIGH...HAS BEEN BONE DRY LATELY...WITH 3 HOUR FFG VALUES ABOVE
3 INCHES MANY PLACES. WOULD LIKE TO SEE A GOOD SOAKING RAIN BEFORE
ISSUING ANY WATCHES IN THOSE AREAS.

00Z MODELS WERE FAIRLY CLOSE TO ONE ANOTHER...WITH AVN SHOWING MORE
RAINFALL POTENTIAL NORTH OF FRONT THRU WEEKEND THAN ETA. WILL GO
ALONG WITH ETA FOR THIS PACKAGE. WILL HAVE LIKELY TO CATEGORICAL
POPS FROM SOUTH TO NORTH TODAY...WITH LIKELY POPS TONIGHT INTO
SUNDAY ALL ZONES.

WILL STICK CLOSE TO FWC NUMBERS FOR MOST OF THIS FORECAST.

.PAH...FLASH FLOOD WATCH ROUGHLY NORTH OF A LINE FROM DONIPHAN MISSOURI
THROUGH EVANSVILLE INDIANA TODAY.

SDB

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 8:23 PM CDTFlash Flood WarningPAHWayne97 min
Jun 16, 11:51 PM CDTFlash Flood WarningPAHEdwards, Franklin, Hamilton, Jackson, Jefferson, Perry and 4 more4 hr
Jun 17, 5:11 AM CDTFlash Flood WarningPAHGallatin, Saline3 hr
Jun 17, 7:59 AM CDTFlash Flood WarningPAHGallatin, Saline, Williamson14 hr

Nearby

Flash Flood Warnings in Illinois, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.